Louisiana, 2008

Tornadoes and Hail in Louisiana, February 12, 2008

February 12, 2008 · NWS LCH · 15 events in 9 counties and zones

A strong cold front moved across southwest Louisiana, producing severe thunderstorms with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strong cold front moved across southwest Louisiana, producing severe thunderstorms with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 12, 10:13 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 12, 10:13 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1013 AM CST TUE FEB 12 2008

.UPDATE...
A TORNADO WATCH WILL BE ISSUED SHORTLY FOR THE ENTIRE FORECAST
AREA...EXCLUDING HARDIN AND TYLER COUNTIES. ALSO...A SPECIAL RAOB
RELEASE IS SCHEDULED FOR 18Z (AROUND NOON).

&&

.PREV DISCUSSION... /ISSUED 539 AM CST TUE FEB 12 2008/

DISCUSSION...THUNDERSTORMS HAVE FILLED IN ACCORDING TO PLAN ALONG
THE FRONTAL BOUNDARY FROM CENTRAL TEXAS TO CENTRAL ARKANSAS THIS
MORNING. THE FRONT IS EXPECTED TO BE ENTERING THE EAST TEXAS LAKES
AREA LATE THIS MORNING.

TO RE-HASH AND ADJUST A LITTLE FROM YESTERDAY...NAM/GFS PROGS SHOW
PRECIPITABLE WATER CLIMBING TO AROUND 1.5 INCHES BY THIS AFTERNOON
SOUTH OF THE BOUNDARY. AREA FORECAST SOUNDINGS SHOW 1000 PLUS J/KG
SBCAPE...WITH 0-6KM BULK SHEAR AROUND 30-40 KTS. WBZ HEIGHTS ARE
FORECAST TO BE AROUND 9-10 KFT. WINDS AT H3 WILL BE DIVERGENT OVER
THE AREA BETWEEN SUBTROPICAL JET MAX NOSING INTO THE NORTHWEST
GULF AND TAIL END OF POLAR JET MAX MOVING INTO NORTH LOUISIANA.
0-3 KM HELICITY VALUES ARE NOT OVERLY IMPRESSIVE...AND GENERALLY
WORSEN THROUGH THE DAY AS THE LOW LEVEL FLOW VEERS. STORM MOTION
WILL GENERALLY BE EAST NORTHEAST...OR NEARLY PARALLEL TO THE
BOUNDARY INITIALLY....BUT BECOMING MORE IN LINE WITH THE FRONTAL
MOVEMENT AS IT BECOMES MORE NE-SW ORIENTED.

BASED ON THE PROGS OUTLINED ABOVE...EXPECT THAT THIS WILL PRIMARILY
BE A DECENT RAINFALL EVENT FOR THE AREA...WITH TOTALS AROUND ONE
INCH AREAWIDE WITH LOCALLY HIGHER AMOUNTS. THOUGH THE SEVERE
THREAT IS PRESENT...IT APPEARS TO BE LIMITED BY THE NEARLY MOIST
ADIABATIC LAPSE RATES SHOWN ON FORECAST SOUNDINGS AND RELATIVELY
WEAK SHEAR. STILL...WITH THE INSTABILITY AVAILABLE AND LOW WBZ AND
FREEZING HEIGHTS...LARGE HAIL AND/OR DAMAGING WIND CANNOT BE RULED
OUT. CONVECTIVE MODE WILL REMAIN PRIMARILY LINEAR...WITH INDIVIDUAL
CELLS AND/OR SMALL BOWING SEGMENTS POSSIBLE.

FRONT EXPECTED TO EXIT THE EASTERN CWA THIS EVENING...WITH A MUCH
COOLER/DRIER AIRMASS BUILDING INTO THE AREA FOR WEDNESDAY.

RETURN FLOW WILL GET UNDERWAY BY WEDNESDAY NIGHT AS SURFACE HIGH
PRESSURE SHIFTS OFF TO THE EAST. IN THE MEANTIME...THE NEXT
SIGNIFICANT STORM SYSTEM WILL BE COMING ASHORE THE PACIFIC
NORTHWEST. AS THIS FEATURE DIGS INTO THE DESERT SOUTHWEST TOWARD
THE FOUR CORNERS THURSDAY NIGHT...WE WILL SEE A FRONTAL BOUNDARY SAG
INTO CENTRAL/EASTERN TEXAS BY FRIDAY. AFTER THAT...ITS PROGRESS
SLOWS TO A CRAWL AS THE UPPER TROF CONTINUES TO DIG AND CLOSE OFF
AS IT BECOMES DETACHED FROM THE POLAR JET.

THE TIMING OF FEATURES AT THIS POINT BECOMES PROBLEMATIC...WITH
THE GLOBAL MODELS DIFFERING ABOUT WHEN THE UPPER LOW...AND THUS
THE SFC LOW PRESSURE SYSTEM...WILL EVENTUALLY KICK EASTWARD.
THUS...I SEE LITTLE USE IN GOING INTO A LOT OF DETAIL BEYOND
THIS POINT GIVEN THIS UNCERTAINTY...BUT SUFFICE IT TO SAY THAT A
VERY RAINY...AND POTENTIALLY STORMY WEEKEND APPEARS ON TAP.

AVIATION...FRONTAL BOUNDARY WILL AFFECT KAEX 16-18Z...KBPT
17-19Z...KLCH 18-20Z...AND KLFT AND KARA 19-21Z. SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT...ALONG WITH NORTHWEST
WINDS THAT WILL GUST FROM 20 TO 30KT. THERE IS A CHANCE THAT SOME
OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND HIGHER WIND
GUSTS.

MARINE...A COLD FRONT IS FORECAST TO MOVE THROUGH THE COASTAL
WATERS THIS EVENING. HAVE HOISTED A SMALL CRAFT ADVISORY FOR
STARTING THIS EVENING AS WINDS INCREASE TO 15 TO 25 KNOTS WITH
HIGHER GUSTS IN THE WAKE OF THE FRONT...AND SEAS BUILD TO 6 TO 8
FEET OVER THE 20 TO 60 NM ZONES. IRONICALLY...TODAY IS THE FIRST
DAY FOR THIS OFFICE TO START ISSUING THE NEW MWW PRODUCT ON AN
EXPERIMENTAL BASIS. I GUESS I LUCKED OUT AND WILL BE THE FIRST
GUINEA PIG. WINDS AND SEAS ARE EXPECTED TO SUBSIDE ON WEDNESDAY AS
HIGH PRESSURE BUILDS OVER THE AREA. A POTENT STORM SYSTEM WILL
AFFECT THE COASTAL WATERS TOWARD THE END OF THE WEEK.

&&

.PREVAILING POINT TEMPS/POPS...
KLCH  70  40  59  39 /  90  20   0   0
KBPT  70  39  60  42 /  90  10   0   0
KAEX  68  35  54  32 / 100  10   0   0
KLFT  72  40  55  36 /  90  30   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&
TRARES
Hazardous weather outlook, Feb 12, 6:01 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
601 AM CST TUE FEB 12 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-131215-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
601 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE OUTLOOK AREA.

A LINE OF THUNDERSTORMS THAT HAS DEVELOPED ALONG A COLD FRONT
EARLY THIS MORNING FROM NORTHEAST TEXAS THROUGH CENTRAL ARKANSAS
WILL PROGRESS TO THE SOUTH AS THE FRONT DOES...ENTERING THE TEXAS
LAKES AREA BY LATE MORNING. SOUTHERLY FLOW AHEAD OF THE FRONT
WILL RESULT IN AN INCREASINGLY MOIST AND UNSTABLE AIRMASS. IN
ADDITION...THE ATMOSPHERIC WIND PROFILE WILL BE SUPPORTIVE OF
ORGANIZED SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT FROM ANY STORM THAT CAN BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WET AND POTENTIALLY STORMY WEEKEND IS ON TAP FOR THE AREA AS A
POTENT UPPER LEVEL STORM SYSTEM AND SURFACE LOW PRESSURE SYSTEM
MOVE THROUGH THE REGION. AT THIS TIME...IT IS TOO EARLY TO
CATEGORIZE A SEVERE WEATHER THREAT SINCE THE TIMING OF THESE
FEATURES REMAINS UNCERTAIN. STAY TUNED TO LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Vernon

When
February 12, 10:15 AM CST
Where
Vernon County, Hornbeck
Measured
0.88 in hail
Reported by
Utility Company
Coordinates
31.330, -93.400

Thunderstorm Wind, Rapides

When
February 12, 10:52 AM CST
Where
Rapides County, (Esf)esler Arpt Alxn
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.400, -92.300

Hail, Rapides

When
February 12, 11:05 AM CST
Where
Rapides County, 0.59 mi E of Deville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.350, -92.160

Hail, Jefferson Davis

When
February 12, 11:50 AM CST
Where
Jefferson Davis County, Hathaway
Measured
1 in hail
Reported by
Public
Coordinates
30.350, -92.670

Hail, Avoyelles

When
February 12, 11:51 AM CST
Where
Avoyelles County, 0.59 mi W of Bodoc
Measured
0.88 in hail
Reported by
Public
Coordinates
30.920, -91.990

Hail, Avoyelles

When
February 12, 12:09 PM CST
Where
Avoyelles County, 0.59 mi W of Simmesport
Measured
0.88 in hail
Reported by
Public
Coordinates
30.980, -91.810

Hail, Evangeline

When
February 12, 12:10 PM CST
Where
Evangeline County, Mamou
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.630, -92.420

Hail, Evangeline

When
February 12, 12:13 PM CST
Where
Evangeline County, Reddell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.670, -92.430

Hail, Jefferson Davis

When
February 12, 12:30 PM CST
Where
Jefferson Davis County, Elton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.480, -92.700

Tornado, St. Martin

When
February 12, 1:02 PM CST to 1:05 PM CST
Where
St. Martin County, 3.45 mi S of St Martinville to 3.33 mi S of St Martinville
Rating
EF0
Path length
0.26 mi
Path width
10 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.080, -91.830

After radar analysis and a storm survey, this storm was determined to be a land spout tornado. Two 75 foot tall ham radio towers were blown down with one falling on the roof of a residence. A fence with concrete posts in the ground was blown over.

Hail, Calcasieu

When
February 12, 1:15 PM CST
Where
Calcasieu County, 3.51 mi S of Westlake
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
30.180, -93.260

Hail, Vermilion

When
February 12, 1:16 PM CST
Where
Vermilion County, 1.83 mi NW of Indian Bayou
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.150, -92.270

Tornado, Iberia

When
February 12, 1:16 PM CST to 1:18 PM CST
Where
Iberia County, New Iberia Arpt to 0.17 mi E of New Iberia Arpt
Rating
EF0
Path length
0.17 mi
Path width
10 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
30.030, -91.880

Another land spout tornado briefly touched down. Minor damage occurred at the Teche Oil Company where an overhead door was blown out and a carport was damaged. Four vehicles were damaged when the carport fell.

Hail, Calcasieu

When
February 12, 1:20 PM CST
Where
Calcasieu County, 2.39 mi E of Denge
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.200, -93.280

Hail, Vermilion

When
February 12, 1:55 PM CST
Where
Vermilion County, 2.76 mi WSW of Andrew
Measured
0.75 in hail
Reported by
Public
Coordinates
30.060, -92.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 83624, 83639, 83625, 83626, 83627, 83628, 83629, 83630, 83631, 83637, 83632, 83633, 83638, 83634, 83635.